J-STAGE Home  >  Publications - Top  > Bibliographic Information

Journal of Atherosclerosis and Thrombosis
Vol. 21 (2014) No. 12 p. 1326-1329

Language:

http://doi.org/10.5551/jat.27557

Case Report

We herein report a case of marked transient hypercholesterolemia in a man receiving low-dose mitotane as adjuvant chemotherapy for adrenocortical carcinoma.
A 58-year-old man without any clinical symptoms or history of hypercholesterolemia was admitted to our hospital to treat an adrenocortical carcinoma detected on general screening using computed tomography. He reported no chest symptom and did not exhibit any established risk factors for coronary artery disease, such as diabetes, obesity, hypertension or relevant family history, with the exception of current smoking, on admission. A stress electrocardiogram showed negative findings. The left adrenal tumor as well as left kidney, spleen and distal portion of the pancreas were subsequently resected using radical surgery. The histopathological findings confirmed the preoperative diagnosis of adrenocortical carcinoma. After the operation, treatment with low-dose mitotane (1g/day) was introduced as adjuvant chemotherapy. Interestingly, the patient developed marked hyper-LDL cholesterolemia at a level equivalent to that of familial hypercholesterolemia (LDL cholesterol level ~ 300 mg/dL) following the introduction of mitotane, without evidence of primary or secondary hypercholesterolemia due to other causes. A coronary angiogram performed to assess the new-onset angina revealed three-vessel disease, which was later revascularized via percutaneous coronary intervention eight months after the start of mitotane therapy. The cholesterol level normalized with the suspension of mitotane. This case suggests that mitotane can cause severe hypercholesterolemia, potentially resulting in coronary atherosclerosis.

Article Tools

Share this Article